|Am I Developing Drug Resistance?
Apr 5, 2008
Dear Dr. Sherer, How can I tell the difference between symptoms when experiencing an illness which might drag on for a few weeks (like a nagging cold, flu, or bronchitis which is often accompanied by body aches and high fever) or if I am developing resistance to my HIV medication (Atripla). Three months ago, I was undectable and my CD4 count was approximately 280. I am concerned, as I must wait until I am feeling well to have blood drawn, as an illness can throw off my test results. Thank you for your feedback!
Response from Dr. Sherer
Most often, the emergence of drug resistance is not accompanied by any signs or symptoms. Rarely, the development of resistance could be accompanied by a sharp increase in the viral load and the return of acute HIV-related signs and symptoms such as fatigue or rash.
Far more likely in your situation is the occurrence of a viral upper respiratory infection, i.e. a nagging cold or flu, with or without bronchitis or fever. People with HIV will suffer the same seasonal infections that are common in the general population, so its important not to overreact to episodic temporary illnesses. I would suggest that you talk to your doctor when these illnesses occur, in order to be sure that you are not experiencing an HIV-related opportunistic infection.
You are correct that a short term viral illness might cause a transient rise in your viral load, but you and your doctor will be able to identify situations in which that has occurred, and it usually will not result in any long term harm to your response to ART.
How long are people living with HIV, IF DETECTED EARLY AND THEY ARE TAKING MEDS AS PRESCRIBED?
Atripla and CD4 Count
- Symptoms Of A Toddler With Hiv
- Can You Be A Registered Nurse If You Are Hiv Positive?
- Yeast Infection And Recurrent Herpes
- Will My Husband Give Me Bacterial Vaginosis?
- When You Have Sex With Someone With Chlamydia Do You Immediately Get It?
- When You Get The Shingles Vaccine Can You Still Get An Outbreak?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.